Alert archive / Kentucky / Flash Flood Warnings in 2002
Flash Flood Warning 58, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 2, 2002, 3:35 PM EDT for Jackson County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 2, 2002, 3:35 PM EDT (19:35 UTC)
- Expired
- Jun 2, 2002, 7:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Jackson County, KY
The radar
The Jackson,KY radar (KJKL), 67 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KJKL 021935 FFWJKL KYC109-022300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 329 PM EDT SUN JUN 2 2002 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * FLASH FLOOD WARNING FOR... JACKSON COUNTY * UNTIL 700 PM EDT * AT 328 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINS ARE FALLING OVER THE NORTHERN HALF OF JACKSON COUNTY. RADAR ALSO INDICATES THAT ONE TO TWO INCHES OF RAIN HAS FALLEN OVER THE AREA DURING THE LAST HOUR. MORE STORMS WILL MOVE ACROSS THE COUNTY OVER THE NEXT FEW HOURS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND. TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN JACKSON KY. LAT...LON 3751 8410 3738 8394 3736 8402 3751 8411 $$ HALL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 2, 3:30 PM EDT, 5 minutes earlier.
Area forecast discussion, Jun 2, 3:30 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 330 PM EDT SUN JUN 2 2002 CURRENT...SEVERE THUNDERSTORM WATCH UNTIL 8 PM FOR ALL OF OUR CWA. CONVECTION MOVING SE ALONG BOUNDARY WITH REPORTS OF SEVERE HAIL...TREES DOWN...AND HEAVY RAIN. THINGS SHOULD QUIET DOWN THIS EVENING...CHC POPS FOR THE EARLY EVE CONVECTION. MON WILL BE JUST AS UNSTABLE...BUT WITH THE FRONT TOO OUR NORTH...POPS WILL BE JUST SLIGHT CHANCE. LOW CHANCE POPS TUE...FRONT STILL TO NORTH THOUGH. STRETCHED OUT SYSTEM/TROUGH AND ASSOCIATED COLD FRONT MOVES INTO THE AREA STARTING LATE WED. UNCERTAIN EXTENDED: BIG CHANGE FROM GOING FORECAST WITH THE DRAMATIC SWING TO A FASTER/DRYER EVOLUTION. HPC AND OTHERS LIKE THE FRONT THROUGH OUR CWA BY THU WITH A DRY WEEKEND. CONSENSUS IS THAT THE 06Z AVN/ 00Z MRF ARE NOT HANDLING THE SITUATION WELL. DISCREPANCIES SEEN ACROSS THE BOARD AMONGST MODELS. MRF DEVELOPS A CUT OFF LOW IN THE SE U.S....LINGERING THE PRECIP OVER EASTERN KY. ECMWF ON THE OTHER HAND TAKES TROUGH QUICKLY TO THE NORTHEAST AND RIDGING BUILDING OVER OUR AREA BY SAT. A COMPROMISE LOOKS GOOD...BOTH MODELS ON EXTREME SIDE. ENSEMBLES CLEARLY SHOW THE UNCERTAINTY. AS FOR TEMPS...OPMRF DROPPING TEMPS TO AS LOW AS UPPER 60S FOR FRI...ALTHOUGH MRF ENSEMBLES SHOW THIS TO BE THE OUTLIER. WILL GO IN BETWEEN ENSEMBLE MEAN AND OPMRF...WHICH IS CONSISTENT WITH CURRENT FORECAST. QUICK GLANCE AT 12Z/AVN LOOKS BETTER...FITS FORECAST BETTER...LOOKS MORE REASONABLE. IFPS/GFE... POPULATED FIRST 60 HOURS WITH MESOETA WINDS/ TEMPS/ DEWPOINTS...ADJUSTED EXTENDED AS DISCUSSED ABOVE. WORK ZONES WILL BE AVAILABLE BEFORE TOO LONG IN THE AFOS PRODUCT SDFOZFJKL. .JKL...NONE. OUDEMAN
In the hours before
Special weather statement, Jun 2, 1:00 PM EDT, 2 hours 35 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031000- HAZARDOUS WEATHER OUTLOOK...CORRECTED EXPIRATION TIME NATIONAL WEATHER SERVICE JACKSON KY 100 PM EDT SUN JUN 2 2002 ...SEVERE THUNDERSTORMS POSSIBLE IN EASTERN KENTUCKY TODAY... THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS EASTERN KENTUCKY TODAY AND THIS EVENING. THE PRIMARY THREAT FROM THE STORMS WILL BE LARGE HAIL...GUSTY WINDS AND HEAVY RAINS. A SLOW MOVING COLD FRONT LOCATED OVER SOUTHERN OHIO WILL MOVE SOUTHWARD INTO KENTUCKY TODAY. A MOIST AND UNSTABLE AIRMASS IS IN PLACE. BECAUSE OF THE INSTABILITY IN THE ATMOSPHERE AND MODERATE WIND FIELDS ALOFT...STORMS THAT DEVELOP TODAY AND THIS EVENING WILL HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS. RESIDENTS OF EASTERN KENTUCKY SHOULD STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR UPDATES. SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY. HALL
Local storm report, Jun 2, 2:43 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
243 PM EDT SUN JUN 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0145 PM 1 W IRVINE KY 1.25 INCH HAIL
06/02/02 ESTILL REPORTED BY TRAINED
SPOTTER
0153 PM IRVINE KY .75 INCH HAIL
06/02/02 ESTILL REPORTED BY LAW
ENFORCEMENT
0155 PM IRVINE KY WIND DAMAGE
06/02/02 ESTILL TREES DOWNREPORTED BY
EMERGENCY MANAGER
0155 PM IRVINE KY 1.00 INCH HAIL
06/02/02 ESTILL REPORTED BY
EMERGENCY MANAGER
0155 PM IRVINE KY FLASH FLOODS
06/02/02 ESTILL TWO FEET OF FLOWING WATER
OVER SEVERAL
ROADWAYS. REPORTED BY
EMERGENCY MANAGER
0213 PM SHOULDERBLADE KY .75 INCH HAIL
06/02/02 BREATHITT REPORTED BY
OFF DUTY NWS EMPLOYEE
MHLocal storm report, Jun 2, 3:35 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
335 PM EDT SUN JUN 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM TURKEY FOOT KY .88 INCH HAIL
06/02/02 JACKSON LASTED FOR FIVE
MINUTES.
REPORTED BY
GENERAL PUBLIC.
MHThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 1:31 PM EDT | Severe Thunderstorm Warning | JKL | Estill | 44 min |
| Jun 2, 2:13 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 47 min |
| Jun 2, 2:14 PM EDT | Severe Thunderstorm Warning | JKL | Lee, Wolfe | 61 min |
| Jun 2, 2:33 PM EDT | Flash Flood Warning | JKL | Estill, Lee | 3 hr |
| Jun 2, 2:33 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson | 57 min |
| Jun 2, 3:26 PM EDT | Severe Thunderstorm Warning | JKL | Floyd | 64 min |
| Jun 2, 4:34 PM EDT | Severe Thunderstorm Warning | JKL | Johnson, Magoffin | 71 min |
| Jun 2, 4:48 PM EDT | Severe Thunderstorm Warning | JKL | Jackson | 57 min |
| Jun 2, 5:59 PM EDT | Flash Flood Warning | JKL | Estill, Lee | 4 hr |
| Jun 2, 6:18 PM EDT | Severe Thunderstorm Warning | JKL | Clay | 27 min |
| Jun 2, 6:45 PM EDT | Severe Thunderstorm Warning | JKL | Jackson | 60 min |
| Jun 2, 6:59 PM EDT | Flash Flood Warning | JKL | Jackson | 4 hr |
| Jun 2, 7:46 PM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 44 min |
| Jun 2, 7:50 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Wayne | 25 min |
Nearby
Flash Flood Warnings in Kentucky, 2002Every flash flood warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.